Hypoglycemia is quite common in diabetic individuals who take insulin, certain medications for the treatment of Diabetes.

It can also be called “insulin shock” or “insulin reaction”.

Hypoglycemia = blood glucose levels less than 70 mg/dl (3.9mmol/L)

Causes:

  • Overdose of insulin, medications for Diabetes, not taking medications and insulin as prescribed.
  • Irregular, infrequent meals, fasting for long duration, skipping of meals, especially breakfast.
  • Strenuous physical activity, exercises more than usual or routine level.
  • Exercises, physical exertion after fasting.
  • Drinking alcohol, especially on an empty stomach.

Symptoms:

It is very important for the person and their family members, closed ones to be able to recognize the symptoms of hypoglycemia. This may help in easier management of the situation when one may not be in a state of helping self.

Most common and early symptoms are

 

  • Dizziness.
  • Fatigue/weakness.
  • Excessive sweating, perspiration.
  • Shivering, shaking of hands, legs.
  • Sudden hunger.
  • Irritability, nervousness.
  • Pounding heart due to raised heart rate.
  • Headache.

 

Hypoglycemia during sleep may cause excessive sweating, nightmares, confusion on waking up.

Severe symptoms are

  • Blurred vision.
  • Slurred speech.
  • Drowsiness.
  • Confusion.
  • Convulsions.
  • Coma.
  • Death.

It is important to understand that brain needs glucose for normal function.

Hypoglycemia unawareness is a condition, wherein early signs of hypoglycemia may be absent, but may start with severe symptoms when the levels are dangerously low. This may be experienced in people with frequent episodes of low blood sugar levels, with Diabetes for a very long time. Hence, it may be best for them to be extra careful and check blood sugar levels very often (about once every alternate day or every week).

Treatment:

Treatment includes safety measures as well, that may be best applied as soon as one may start experiencing symptoms.

Step 1: Measure blood glucose levels.

Step 2: If blood glucose levels are low or if there is no access to the measurement of blood glucose levels, intake of 15-20 gm of simple carbohydrate may help. This can be attained with below items.

  • Drink ½ cup or 4 ounces of fruit juice.
  • Eat 5-6 hard candies.
  • Take 4 glucose tablets (available over the counter).
  • 1 tube of glucose gel (available over the counter).
  • 1 cup of low fat milk.
  • 1 teaspoon of sugar, honey.

Step 3: Check blood glucose levels after 15 minutes or go to an emergency room/casualty. If the levels are normal or if one feels better, there may not be much to worry about. If the levels are still low, if one may not feel better, repeat the same as above and eat small snacks such as crackers, sandwich, etc.

Step 4: If the blood glucose levels checked again after 15 minutes are still low or if one may not feel better, calling an ambulance or going to an emergency room may be a good idea.

It may be important to note down the levels and the incident, number of similar episodes in a notepad and discuss with the treating physician, wherein medications, dose of medications may be changed, if needed.

Ideally, a shot of glucagon over the buttocks, thigh or arm may help with instant relief. Glucagon injection is available on prescription. It is a hormone that is released normally in body to raise blood glucose levels and hence acts by releasing stored glucose levels from liver into blood, giving relief from the symptoms of hypoglycemia.

Safety measures and prevention are by keeping the glucose supplements, candies, glucagon shot handy, checking blood glucose levels regularly, so that one may be prepared, when there is an episode. It may also be a good idea to carry a medical ID stating Diabetes, wearing bracelets indicating Diabetes.

References:

https://my.clevelandclinic.org/health/diseases/11647-hypoglycemia-low-blood-sugar

https://www.mayoclinic.org/diseases-conditions/diabetic-hypoglycemia/diagnosis-treatment/drc-20371529

https://www.diabetes.co.uk/Diabetes-and-Hypoglycaemia.html

http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html

https://www.ncbi.nlm.nih.gov/pubmed/12766131

– Dr. Divya Teja Pasupuleti

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s